Texas, 2015

Funnel Cloud in Texas, October 30, 2015

October 30, 2015 · NWS HGX · 1 event in 1 county or zone

A moist and unstable air mass was conducive for the formation of a funnel cloud.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

A moist and unstable air mass was conducive for the formation of a funnel cloud.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Oct 30, 11:52 AM CST, 0 minutes earlier.

Area forecast discussion, Oct 30, 11:52 AM CST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1252 PM CDT FRI OCT 30 2015

.AVIATION...
A FEW AREAS OF CONCERN FOR THE AFTN. ISO STRONG/SVR STORMS LIKELY
TO AFFECT NRN TAFS (CLL) IN THE SHORT TERM. LIGHT RAINS MOVING IN
FROM THE SW TO HELP KEEP CIGS A BIT LOWER FOR THE SRN SITES (LBX/
GLS/SGR/HOU). OTHERWISE A SLIGHT BREAK WITH THE PCPN AREA WIDE BY
THE LATE AFTN AS THESE DISTURBANCES MOVE OFF TO THE E/NE. BUT THE
MAIN UPPER LEVEL STORM SYSTEM MOVING ACROSS THE AREA TONIGHT WILL
LIKELY PRODUCE ANOTHER ROUND OF STRONG STORMS/HEAVY RAINS TONIGHT
INTO THE OVERNIGHT HRS. UNTIL THEN HARD TO ARGUE WITH LOWER CIGS/
GUSTY WINDS. 41

&&

.PREV DISCUSSION... /ISSUED 1223 PM CDT FRI OCT 30 2015/

UPDATE...
LATE MORNING FORECAST UPDATE...

FIRST TORNADO WATCH 524 HAS BEEN ISSUED FOR NW PARTS OF THE
FORECAST AREA UNTIL 7PM. WARM FRONT IS STALLED ACROSS THE AREA AND
APPROACHING BOW ECHO WILL INCREASE SEVERE/TOR THREAT FOR THESE
AREAS. LOW LEVEL WIND FIELDS REMAIN BACKED AND AND ENHANCED ALONG
THE BOUNDARY. AT THIS TIME WE DO NOT ANTICIPATE THE WATCH BEING
EXTENDED EAST BUT WILL NEED TO MONITOR.

FLASH FLOOD WATCH...ISSUED A WATCH FOR TONIGHT/SATURDAY. RAINFALL
AMOUNTS WERE ADJUSTED UP A BIT INTO THE 2 TO 4 INCH RANGE WITH
ISOLATED 6. RAINFALL FROM LAST WEEKEND HAS KEPT GROUNDS MOIST BUT
NOT TOO SATURATED. BUT GETTING EVEN 4 INCHES OF RAIN IN A SHORT
PERIOD OF TIME COULD CAUSE FLASH FLOODING FOR MUCH OF THE AREA.
GIVEN RAINFALL RATES OBSERVED IN C TX...THESE RAINFALL AMOUNTS
WOULD NOT BE OUT OF THE QUESTION.

UNCERTAINTY IN RAINFALL...LEANED MORE ON LATEST FORECAST FROM WPC
NATIONAL CENTER WITH RAINFALL. LATEST 12Z NAM/GFS SOLUTIONS SEEM
TO WANT TO HAVE PRECIP SPLIT AROUND SE TX WITH SOME HIGHER QPF
AMOUNTS NORTH OF THE AREA AND THEN ANOTHER AREA IN THE GULF MOVING
INTO SW LA FOR SATURDAY A.M. THE 00Z ECMWF STILL HAS A DECENT
AMOUNT OF QPF OVER THE AREA. MESOSCALE MODELS ARE NOT MUCH HELP
EITHER AND DID POORLY WITH C TX CONVECTION. THE RAP/HRRR SEEM TO
WANT TO HAVE A LULL IN ACTIVITY THIS AFTERNOON AND THEN RAMP UP
RAINFALL AFTER MIDNIGHT. THE NEW 12Z WRF ARW/NMM SUGGEST SOME TYPE
OF LULL IN ACTIVITY AS WELL BUT AROUND 09Z SAT BOTH DEVELOP AN
ORGANIZED LINE OF CONVECTION WHICH TAKES SOME TIME TO MOVE THROUGH
THE AREA. CONVECTIVE MODES STILL SUGGEST POSSIBILITY OF HIGH RAIN
RATES NEAR 2 INCHES AN HOUR. IF THAT HAPPENS...COULD VERY WELL
REACH FLASH FLOOD IMPACTS THROUGH SATURDAY MORNING. CONVECTION
SHOULD BE MOVING OUT OF THE AREA THROUGH THE AFTERNOON.

39

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      77  69  79  58  75 /  90  90  70  10  10
HOUSTON (IAH)              79  71  80  62  76 /  60  90  90  20  10
GALVESTON (GLS)            77  74  78  66  75 /  20  90  90  30  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH FROM 10 PM CDT THIS EVENING THROUGH SATURDAY
     AFTERNOON FOR THE FOLLOWING ZONES: AUSTIN...BRAZORIA...
     BRAZOS...BURLESON...CHAMBERS...COLORADO...FORT BEND...
     GALVESTON...GRIMES...HARRIS...HOUSTON...JACKSON...LIBERTY...
     MADISON...MATAGORDA...MONTGOMERY...POLK...SAN JACINTO...
     TRINITY...WALKER...WALLER...WASHINGTON...WHARTON.

     COASTAL FLOOD ADVISORY FROM 6 PM THIS EVENING TO 3 AM CDT
     SATURDAY FOR THE FOLLOWING ZONES: BRAZORIA...CHAMBERS...
     GALVESTON.

GM...SMALL CRAFT ADVISORY UNTIL 7 PM CDT SATURDAY FOR THE FOLLOWING
     ZONES: MATAGORDA BAY...WATERS FROM FREEPORT TO THE
     MATAGORDA SHIP CHANNEL OUT 20 NM.

     SMALL CRAFT SHOULD EXERCISE CAUTION THROUGH SATURDAY MORNING FOR
     THE FOLLOWING ZONES: GALVESTON BAY.

     SMALL CRAFT ADVISORY FROM 4 PM THIS AFTERNOON TO 7 PM CDT
     SATURDAY FOR THE FOLLOWING ZONES: WATERS FROM HIGH ISLAND
     TO FREEPORT 20 TO 60 NM...WATERS FROM HIGH ISLAND TO
     FREEPORT OUT 20 NM.

     SMALL CRAFT SHOULD EXERCISE CAUTION UNTIL 4 PM CDT THIS
     AFTERNOON FOR THE FOLLOWING ZONES: WATERS FROM HIGH ISLAND
     TO FREEPORT 20 TO 60 NM...WATERS FROM HIGH ISLAND TO
     FREEPORT OUT 20 NM.

     SMALL CRAFT ADVISORY UNTIL 7 PM CDT SATURDAY FOR THE FOLLOWING
     ZONES: WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL
     20 NM TO 60 NM.

&&
Hazardous weather outlook, Oct 30, 3:01 AM CST, 8 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
401 AM CDT FRI OCT 30 2015

GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226-
227-235>238-311200-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-
MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-
TRINITY-WALKER-WALLER-WASHINGTON-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON-
401 AM CDT FRI OCT 30 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

EXPECT INCREASING SHOWER AND THUNDERSTORM COVERAGE FROM WEST TO EAST
AS THE DAY PROGRESSES AND ON INTO THE OVERNIGHT HOURS TONIGHT. THERE
IS A CHANCE THAT SOME STORMS COULD BECOME STRONG OR SEVERE (DAMAGING
WINDS AND ISOLATED TORNADOES ARE THE PRIMARY SEVERE WEATHER THREAT)...
AND LOCALLY HEAVY RAINFALL WILL BE POSSIBLE TOO. IT WILL ALSO BECOME
BREEZY TODAY...AND WIND ADVISORIES MIGHT BE NEEDED. ALONG THE COAST...
ELEVATED TIDE LEVELS ARE EXPECTED TO DEVELOP.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SHOWERS AND THUNDERSTORMS ARE EXPECTED SATURDAY MORNING. THERE IS A
CHANCE THAT SOME STORMS COULD BECOME STRONG OR SEVERE (DAMAGING WINDS
AND ISOLATED TORNADOES ARE THE PRIMARY SEVERE WEATHER THREAT)...AND
LOCALLY HEAVY RAINFALL WILL BE POSSIBLE TOO (RAINFALL TOTALS FRIDAY
THROUGH SATURDAY AFTERNOON ARE EXPECTED TO AVERAGE 1 TO 3 INCHES
WITH LOCALLY HIGHER AMOUNTS POSSIBLE). RAIN COVERAGE AND INTENSITY
WILL DECREASE FROM WEST TO EAST AS THE DAY PROGRESSES ON SATURDAY...
AND A MAJORITY OF SOUTHEAST TEXAS SHOULD BE RAIN FREE IN TIME FOR
ANY EARLY EVENING OUTDOOR PLANS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE LATE TODAY THROUGH EARLY SATURDAY AFTERNOON.

The radar

The Ft Hood radar (KGRK), 58 km away, was scanning. The volume nearest the first event began at 17:53 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Burleson

When
October 30, 11:52 AM CST to 11:54 AM CST
Where
Burleson County, 8 mi W of Caldwell
Reported by
Law Enforcement
Coordinates
30.530, -96.814

A funnel cloud was reported near FM 908 and FM 316.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, October 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 605779.